West Virginia, 2021

Damaging Wind in West Virginia, June 8, 2021

June 8, 2021 · NWS RLX · 1 event in 1 county or zone

A tropical airmass positioned over the Central Appalachians prompted daily scattered showers and thunderstorms in West Virginia. On the afternoon of June 8th, one particular strong thunderstorm caused a tree to be blown down along an intersection near downtown Huntington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A tropical airmass positioned over the Central Appalachians prompted daily scattered showers and thunderstorms in West Virginia. On the afternoon of June 8th, one particular strong thunderstorm caused a tree to be blown down along an intersection near downtown Huntington. The nearby airport observed a 55 mile per hour wind gust as well as 0.64 inches of rainfall in thirteen minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 2:12 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 8, 2:12 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
312 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Summer-like tropical airmass continues through the week with
daily scattered thunderstorms, mainly in the afternoon and early
evening.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 243 PM Tuesday...

A very moist airmass is in full control as deep southerly flow is
locked in across the region with the area positioned between an
upper level low in the mid Mississippi Valley and upper ridging in
the western Atlantic. This very moist airmass combined with MLCAPE
values in the 1000 to 1500 J/kg range has led to widely scattered
showers and storms across the area today, but storms should
remain below severe criteria given the weak shear and poor mid
level lapse rates. That said, highly efficient rainfall will
occur with any of this activity in an environment of anomalously
high PWATs and deep warm cloud depths, allowing warm rain
processes to dominate. Thus, localized torrential downpours will
continue to be the primary risk with this activity through the
remainder of the day, especially in any of the deeper convection
that develops.

There should be some decrease in precipitation coverage this evening
with the loss of peak heating, but any relative lull in activity may
be brief as the aforementioned upper low in the mid Mississippi
Valley shifts towards IL/IN tonight and weak impulses aloft pushing
through the area help to maintain areas of showers and embedded
storms. There also could be some patchy valley fog tonight
across parts of the area, especially in locations that receive
heavy downpours from today's activity but overall confidence in
placement of this is not too high at this time. Otherwise,
precipitation coverage should increase further on Wednesday
compared to today due to the slowly approaching upper low an
even greater surge of moisture streams in, which will send
PWATs to 2" or even higher as a 25-30 kt LLJ develops. In fact,
latest forecast soundings for Wednesday depict profiles should
be even more moist than today with deep cloud depths, higher
mean RH values, and tall/skinny CAPE profiles. Thus, localized
torrential downpours will once again be the main concern with
any precipitation activity on Wednesday, and some localized
hydro issues can't be ruled out, particularly in low lying and
poor drainage areas. Otherwise, with weak shear values remaining
in place, severe weather chances should remain on the low side.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 255 PM Tuesday...

The period begins with a mid-level disturbance continuing to affect
the region. This disturbance should slowly slide to the south and
east throughout Thursday and Friday, but will allow for the region
to continue to see the chance for scattered showers/storms
throughout the period. While the threat for severe weather will
remain on the low side, given the airmass in place with precipitable
water values in excess of 1.6", and recent heavy rainfall in spots,
isolated water issues will be a possibility. High temperatures for
the period will range from the low to mid 80s in the lowlands, with
60s and 70s for the higher elevations.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 255 PM Tuesday...

The pattern will become less active for the weekend in the wake of a
mid-level disturbance. Even so, the threat for isolated/scattered
diurnal showers/storms will remain, with a continuation of warm
temperatures to the tune of highs in the mid 80s in the
lowlands and 60/70s at higher elevations. The beginning of next
week is a bit more uncertain, with some of the guidance shifting
the ridge further west, with a trough trying to settle in
across the region.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 153 PM Tuesday...

Widely scattered thunderstorms have developed across the region
this afternoon in response to daytime heating and the moist
airmass in place. As a result, some brief periods of MVFR/IFR
restrictions could occur if any of this activity directly
impacts any TAF sites, but otherwise VFR conditions will prevail
through the evening.

The scattered showers and storms should begin to subside this
evening with the loss of daytime heating, but this may provide
only a brief lull as there is a chance that additional storms
may develop by the late evening hours as a upper disturbance
pushes through. Thus, some additional flight restrictions could
occur tonight due to the continued potential for storms. In
addition, there is some concern for valley fog at least across
parts of the area overnight, which should be more likely in
areas that receive rain today. Thus, a prolonged period of IFR
restrictions in valley fog and/or mist could occur overnight.

If any fog develops overnight, it should lift by mid morning on
Wednesday, but MVFR ceilings linger into Wednesday afternoon as
the atmosphere moistens in response to a strengthening LLJ. In
addition, there also could be showers and embedded storms once
again given the moist air mass in place, so additional
restrictions could occur from this activity into Wednesday
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Scattered storms could directly impact any
terminal with visibilities briefly falling to under 1 mile. In
addition, valley fog could occur overnight and may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
IFR conditions could occur on Wednesday afternoon and evening
in showers and thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RG/04
NEAR TERM...RG
SHORT TERM...04
LONG TERM...04
AVIATION...RG
Hazardous weather outlook, Jun 8, 2:41 AM EST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 AM EDT Tue Jun 8 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-090745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
341 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered afternoon and evening thunderstorms are expected each
afternoon and evening through the weekend. While severe weather is
not currently expected, locally heavy downpours may occur with slow
moving thunderstorms which could result in localized high water
issues. The potential for excessive rainfall is expected to become
more likely further into the week as areas that receive plenty of
rainfall in the first half of the week will be more susceptible to
flooding issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 8, 3:50 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
450 PM EDT Tue Jun 8 2021

KYZ102-103-105-WVZ005-082115-
Boyd-Carter-Lawrence-Wayne-
450 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
SOUTHEASTERN CARTER AND NORTHWESTERN WAYNE COUNTIES...

At 449 PM EDT, a strong thunderstorm was located near Rush, or 8
miles north of Yatesville Lake State Park, moving northeast at 15
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ashland, Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Durbin,
Coalton, Rush, Burlington, Lockwood, Summit and Mavity.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 180 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3842 8278 3846 8274 3843 8260 3841 8259
      3840 8257 3841 8255 3840 8253 3838 8247
      3815 8272 3821 8288
TIME...MOT...LOC 2049Z 207DEG 12KT 3826 8274

20
Special weather statement, Jun 8, 4:14 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Tue Jun 8 2021

KYZ105-WVZ005-082145-
Lawrence-Wayne-
514 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE AND
CENTRAL WAYNE COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Louisa, moving
northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisa, Wayne, Fort Gay, East Lynn Lake, Centerville, Gallup, East
Lynn, Genoa, Clifford and Glenhayes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3796 8254 3801 8267 3831 8254 3820 8228
TIME...MOT...LOC 2114Z 210DEG 22KT 3807 8256

20
Special weather statement, Jun 8, 4:44 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Tue Jun 8 2021

KYZ103-OHZ087-WVZ005-006-013-082215-
Boyd-Lawrence-Lincoln-Wayne-Cabell-
544 PM EDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
SOUTHEASTERN LAWRENCE...SOUTHWESTERN CABELL...NORTHWESTERN LINCOLN
AND NORTHERN WAYNE COUNTIES...

At 542 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ceredo to near Wayne. Movement was
northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Huntington, Wayne, Chesapeake, Proctorville, Beech Fork State Park,
Barboursville, Kenova, Ceredo, Durbin, East Lynn Lake, Burnaugh,
Centerville, South Point, Burlington, West Hamlin, Lockwood,
Lavalette, Scottown, Salt Rock and Pea Ridge.

This includes Interstate 64 in West Virginia between mile markers 1
and 19.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, ponding of water on country roads and
farmland along the banks of creeks and streams, and in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3859 8241 3825 8214 3810 8252 3823 8261
      3825 8260 3826 8261 3827 8264 3830 8266
TIME...MOT...LOC 2142Z 228DEG 23KT 3835 8254 3818 8242

20
Local storm report, Jun 8, 5:03 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     HUNTINGTON AIRPORT      38.37N  82.55W
06/08/2021  M55 MPH          WAYNE              WV   ASOS

            ALSO 0.64 INCHES RAINFALL IN 13 MINUTES.

&&

EVENT NUMBER RLX2100673

TRM

The radar

The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cabell

When
June 8, 5:07 PM EST
Where
Cabell County, 1.28 mi ESE of Huntington
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.410, -82.430

One tree was blown down along the intersection of 16th Street and Route 10 near Huntington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963114.